Hypersensitivity pneumonitis-like syndrome associated with the use of lenalidomide

Aaron Thornburg, Rafat Abonour, Patricia Smith, Kenneth Knox, Homer Twigg

Research output: Contribution to journalArticle

44 Citations (Scopus)

Abstract

Lenalidomide is an immunomodulatory agent approved for use in patients with myelodysplastic syndrome, and in combination with dexamethasone for refractory or relapsed multiple myeloma. Pulmonary toxicity is believed to be uncommon. In this report, we describe a patient receiving lenalidomide in whom dyspnea, fever, hypoxia, and diffuse pulmonary infiltrates developed. BAL demonstrated a significant lymphocytic alveolitis typical for hypersensitivity pneumonitis. Extensive workup for other causes, including infections, was negative. Finally, the patient had improvement in symptoms and oxygenation after withdrawing lenalidomide and recurrence of symptoms when the drug was restarted. Thus, the patient's clinical course and workup strongly support a diagnosis of lenalidomide-induced hypersensitivity pneumonitis-like syndrome. Physicians should be cognizant of this potential complication in patients receiving thalidomide or thalidomide-like drugs who present with fever and pulmonary infiltrates and fail to improve despite treatment with broad-spectrum antibiotics.

Original languageEnglish
Pages (from-to)1572-1574
Number of pages3
JournalChest
Volume131
Issue number5
DOIs
StatePublished - May 2007

Fingerprint

Extrinsic Allergic Alveolitis
Thalidomide
Lung
Fever
Dimercaprol
Myelodysplastic Syndromes
Multiple Myeloma
Pharmaceutical Preparations
Dyspnea
Dexamethasone
lenalidomide
Anti-Bacterial Agents
Physicians
Recurrence
Infection

Keywords

  • Drug-induced lung disease
  • Lenalidomide
  • Pneumonitis

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Cite this

Hypersensitivity pneumonitis-like syndrome associated with the use of lenalidomide. / Thornburg, Aaron; Abonour, Rafat; Smith, Patricia; Knox, Kenneth; Twigg, Homer.

In: Chest, Vol. 131, No. 5, 05.2007, p. 1572-1574.

Research output: Contribution to journalArticle

Thornburg, Aaron ; Abonour, Rafat ; Smith, Patricia ; Knox, Kenneth ; Twigg, Homer. / Hypersensitivity pneumonitis-like syndrome associated with the use of lenalidomide. In: Chest. 2007 ; Vol. 131, No. 5. pp. 1572-1574.
@article{c949597248e347cb8ad8abf01de14ad0,
title = "Hypersensitivity pneumonitis-like syndrome associated with the use of lenalidomide",
abstract = "Lenalidomide is an immunomodulatory agent approved for use in patients with myelodysplastic syndrome, and in combination with dexamethasone for refractory or relapsed multiple myeloma. Pulmonary toxicity is believed to be uncommon. In this report, we describe a patient receiving lenalidomide in whom dyspnea, fever, hypoxia, and diffuse pulmonary infiltrates developed. BAL demonstrated a significant lymphocytic alveolitis typical for hypersensitivity pneumonitis. Extensive workup for other causes, including infections, was negative. Finally, the patient had improvement in symptoms and oxygenation after withdrawing lenalidomide and recurrence of symptoms when the drug was restarted. Thus, the patient's clinical course and workup strongly support a diagnosis of lenalidomide-induced hypersensitivity pneumonitis-like syndrome. Physicians should be cognizant of this potential complication in patients receiving thalidomide or thalidomide-like drugs who present with fever and pulmonary infiltrates and fail to improve despite treatment with broad-spectrum antibiotics.",
keywords = "Drug-induced lung disease, Lenalidomide, Pneumonitis",
author = "Aaron Thornburg and Rafat Abonour and Patricia Smith and Kenneth Knox and Homer Twigg",
year = "2007",
month = "5",
doi = "10.1378/chest.06-1734",
language = "English",
volume = "131",
pages = "1572--1574",
journal = "Chest",
issn = "0012-3692",
publisher = "American College of Chest Physicians",
number = "5",

}

TY - JOUR

T1 - Hypersensitivity pneumonitis-like syndrome associated with the use of lenalidomide

AU - Thornburg, Aaron

AU - Abonour, Rafat

AU - Smith, Patricia

AU - Knox, Kenneth

AU - Twigg, Homer

PY - 2007/5

Y1 - 2007/5

N2 - Lenalidomide is an immunomodulatory agent approved for use in patients with myelodysplastic syndrome, and in combination with dexamethasone for refractory or relapsed multiple myeloma. Pulmonary toxicity is believed to be uncommon. In this report, we describe a patient receiving lenalidomide in whom dyspnea, fever, hypoxia, and diffuse pulmonary infiltrates developed. BAL demonstrated a significant lymphocytic alveolitis typical for hypersensitivity pneumonitis. Extensive workup for other causes, including infections, was negative. Finally, the patient had improvement in symptoms and oxygenation after withdrawing lenalidomide and recurrence of symptoms when the drug was restarted. Thus, the patient's clinical course and workup strongly support a diagnosis of lenalidomide-induced hypersensitivity pneumonitis-like syndrome. Physicians should be cognizant of this potential complication in patients receiving thalidomide or thalidomide-like drugs who present with fever and pulmonary infiltrates and fail to improve despite treatment with broad-spectrum antibiotics.

AB - Lenalidomide is an immunomodulatory agent approved for use in patients with myelodysplastic syndrome, and in combination with dexamethasone for refractory or relapsed multiple myeloma. Pulmonary toxicity is believed to be uncommon. In this report, we describe a patient receiving lenalidomide in whom dyspnea, fever, hypoxia, and diffuse pulmonary infiltrates developed. BAL demonstrated a significant lymphocytic alveolitis typical for hypersensitivity pneumonitis. Extensive workup for other causes, including infections, was negative. Finally, the patient had improvement in symptoms and oxygenation after withdrawing lenalidomide and recurrence of symptoms when the drug was restarted. Thus, the patient's clinical course and workup strongly support a diagnosis of lenalidomide-induced hypersensitivity pneumonitis-like syndrome. Physicians should be cognizant of this potential complication in patients receiving thalidomide or thalidomide-like drugs who present with fever and pulmonary infiltrates and fail to improve despite treatment with broad-spectrum antibiotics.

KW - Drug-induced lung disease

KW - Lenalidomide

KW - Pneumonitis

UR - http://www.scopus.com/inward/record.url?scp=34248587893&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34248587893&partnerID=8YFLogxK

U2 - 10.1378/chest.06-1734

DO - 10.1378/chest.06-1734

M3 - Article

VL - 131

SP - 1572

EP - 1574

JO - Chest

JF - Chest

SN - 0012-3692

IS - 5

ER -